Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 102, NWS Blacksburg, VA

June 23, 2006Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 23, 2006, 6:19 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2006, 6:19 PM EDT (22:19 UTC)
Expired
Jun 23, 2006, 7:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1011 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:20 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 23, 3:20 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT FRI JUN 23 2006

.SHORT TERM /TONIGHT/...
5H TROF AND ASSOCIATED COLD FRONT WILL CONTINUE DROPPING SE
TOWARD THE AREA. THE COMBO OF HIGH PWATS/STRONG INSTAB AND
CONVERGENCE ALONG PREFRONTAL TROF/OUTFLOW BOUNDARIES WILL RESULT
SCATTERED CONVECTION. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT
COULD BE STRONG TO SEVERE. THE GREATEST THREAT WILL BE LOCALLY HEAVY
RAINS...GUSTY WINDS AND HAIL. AFTER SUNSET THE COVERAGE OF
CONVECTION WILL DECREASE AND SOME CLEARING MAY RESULT IN PATCHY FOG
OVERNIGHT.

&&

.LONG TERM /SATURDAY THROUGH FRIDAY/...
WILL ISSUE AN ESF TO HIGHLIGHT THE POSSIBILITY FOR HEAVY RAINS AND
FLOODING. THE POTENTIAL FOR HEAVY RAIN/FLOODING WILL INCREASE OVER
THE WEEKEND AS FRONTAL BOUNDARY STALLS OVER THE MOUNTAINS AND
DEEPENING SE FLOW DEVELOPS BY SUNDAY. TROPICAL TYPE PWATS COMBO WITH
HEATING/WEAK UPSLOPE SUGGESTS SOME TRAINING OF HEAVIER SHRA/TSRA
ESPCLY SUNDAY WHEN ONSHORE TRAJECTORY BECOMES BETTER ESTABLISHED.
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH WAS A BLEND OF THE 00Z
GFS/ECMWF/NCEP MEAN. UNSETTLED WEATHER WILL CONTINUE INTO EARLY NEXT
WEEK.

&&

.AVIATION...
MORNING STORMS FROM THE NEW RIVER AND GREENBRIER VALLEYS AND
ALLEGHANY HIGHLANDS HELPED BRING DOWN SOME INSTABILITIES IN THIS
AREA FOR THIS AFTERNOON. HOWEVER...HEATING AND LEFT-OVER OUT FLOW
BOUNDARIES WILL SPARK AFTERNOON CONVECTION. INSTABILITIES HIGHEST
ALONG THE NC/VA BORDER WITH HIGHEST FOCUS ALONG THE FOOTHILLS AND
INTO THE PIEDMONT. WAVES TRACKING ALONG FRONTAL BOUNDARY IN THE OHIO
VALLEY WILL ALSO PROVIDE ENERGY TO IGNITE THESE STORMS. DAMAGING
WINDS AND FREQUENT LIGHTNING WILL ACCOMPANY ANY ONE OF THESE STORMS.

AFTER SUNSET...A BRIEF BREAK TO SOME AREAS FROM THE
THUNDERSTORMS...MAINLY MOUNTAIN SITES. VFR CONDITIONS...OUTSIDE OF
THE THUNDERSTORMS. AFTER MIDNIGHT...ANOTHER WAVE ALONG THE FRONT TO
BRING CONVECTION BACK INTO THE REGION. SOME EVENING CLEARING AND
SATURATED GROUND WILL AID IN PATCHY FOG DEVELOPING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

KK/RCS
Hazardous weather outlook, Jun 23, 3:57 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT FRI JUN 23 2006

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-
WVZ042>045-242000-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER-
357 PM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS THE
REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN
LOCALLY HEAVY RAINS...DAMAGING WINDS OR HAIL INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY INTO EARLY
NEXT WEEK. LOCALLY HEAVY RAIN OVER ALREADY WET GROUND FROM EARLIER
THUNDERSTORMS MAY PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS
AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS. PRESENT INDICATIONS
ARE THAT SOME AREAS MAY RECEIVE 2 TO 4 INCHES OF RAINFALL FROM
SATURDAY NIGHT INTO EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR TONIGHT.

NCZ004>006-020-VAZ043-044-058-059-242000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
357 PM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT THIS EVENING AND TONIGHT. SOME OF THE
STORMS HAVE THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE WITH
HEAVY RAINS...DAMAGING WINDS OR HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST SATURDAY
INTO EARLY NEXT WEEK. HEAVY RAINFALL ASSOCIATED WITH THE
STRONGER...SLOW MOVING STORMS COULD PRODUCE FLOODING CONDITIONS
ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN MAIN STEM RIVERS.
PRESENT INDICATIONS ARE THAT SOME AREAS MAY RECEIVE 1 TO 3 INCHES
OF RAINFALL FROM LATE SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Special weather statement, Jun 23, 1:40 PM EDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT FRI JUN 23 2006

NCZ018-231830-
WATAUGA NC-
140 PM EDT FRI JUN 23 2006

...STRONG THUNDERSTORMS MOVING THROUGH WATAUGA COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAINS AND GUSTY
WINDS...5 MILES SOUTHWEST OF BOONE...OR ABOUT OVER FOSCOE...MOVING
NORTHEAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR...LOVILL...SUGAR
GROVE AT 150 PM EDT...BOONE...AT 155 PM EDT...SILVERSTONE AT 205 PM
EDT...SANDS...RUTHERWOOD AT 215 PM EDT...MEAT CAMP AT 220 PM
EDT...DEEP GAP AT 230 PM EDT...

EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AS WELL AS WIND
GUSTS TO 45 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:34 AM EDTSevere Thunderstorm WarningRNKAppomattox41 min
Jun 23, 8:19 AM EDTSevere Thunderstorm WarningRNKBedford56 min
Jun 23, 4:03 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke25 min
Jun 23, 6:20 PM EDTSevere Thunderstorm WarningRNKFranklin55 min
Jun 23, 7:09 PM EDTSevere Thunderstorm WarningRNKMontgomery66 min
Jun 23, 7:16 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville59 min
Jun 23, 6:42 PM EDTSevere Thunderstorm WarningRNKCaswell37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.